Colorado, 2004

Hail in Colorado, August 31, 2004

August 31, 2004 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 1:53 AM MST, 11 hours 7 minutes earlier.

Area forecast discussion, Aug 31, 1:53 AM MST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
253 AM MDT TUE AUG 31 2004

.DISCUSSION...MAIN FORECAST CHALLENGE WILL BE TEMPERATURES ON FRIDAY
AND SATURDAY AS A COLD FRONT SWEEPS ACROSS THE FORECAST AREA.

A RIDGE WITH SEVERAL EMBEDDED WAVES IS STILL GENERALLY IN
PLACE ACROSS THE WESTERN U.S. WITH WEST TO NORTHWEST UPPER FLOW
ACROSS THE PLAINS STATES AND A LEE SURFACE TROUGH IN PLACE ACROSS
EASTERN COLORADO. SOUTHERLY FLOW AT THE SURFACE WILL KEEP
TEMPERATURES WARM ACROSS THE TRI-STATE REGION WITH CONVERGENCE
ALONG THE SURFACE TROUGH AND THE WEAK UPPER WAVES AIDING IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE FRONT RANGE THIS
AFTERNOON. THESE STORMS ARE STILL EXPECTED TO MAKE IT ACROSS THE TRI-
STATE AREA THIS EVENING AND TONIGHT BEFORE DIMINISHING AFTER
MIDNIGHT.

THE MIDDLE OF THE WEEK IS EXPECTED TO BE DRY AS THE UPPER RIDGE
MOVES EAST OF THE ROCKIES AND ACROSS THE PLAINS...KEEPING
TEMPERATURES WARM.  THE UPPER TROUGH ENTERING THE NORTHWEST U.S.
MOVES ACROSS THE NORTHERN ROCKIES EARLY FRIDAY...BRINGING A COLD
FRONT ACROSS THE FORECAST AREA DURING THE DAY.  THE FRONT IS
EXPECTED TO MOVE INTO THE NORTHEAST PORTION OF THE AREA EARLY IN
THE MORNING AND BE IN THE FAR SOUTHEAST PORTION OF THE FORECAST AREA
BY EVENING.  THIS WILL KEEP HIGH TEMPERATURES ACROSS THE NORTHWEST
NEAR 70 DEGREES WHILE THE EAST AND SOUTHEAST RECEIVE GOOD WARMING
DURING THE DAY...LIKELY RISING INTO THE LOWER TO MID 80S.  HAVE
KEPT A SCATTERED THUNDERSTORMS IN THE FORECAST FRIDAY AFTERNOON AND
OVERNIGHT AS A RESULT.

COOLER AND DRYER AIR MOVE IN BEHIND THE FRONT FOR THE WEEKEND WITH
A SLOW RISE IN TEMPERATURES BY EARLY NEXT WEEK.  HAVE REMOVED
MENTION OF PRECIPITATION DURING THAT TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Aug 31, 9:27 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT TUE AUG 31 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011626-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1027 AM MDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE LATE THIS
AFTERNOON AND SLOWLY MOVE ONTO PORTIONS OF THE HIGH PLAINS INTO THIS
EVENING. THESE THUNDERSTORMS WILL MAINLY AFFECT AREAS ALONG AND WEST
OF A FLAGLER COLORADO TO ST. FRANCIS KANSAS TO TRENTON NEBRASKA LINE.
THESE STORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. ALTHOUGH THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...ANY THUDNERSTORMS WILL
POSE A THREAT OF DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A COLD FRONT IS EXPECTED TO MOVE INTO THE TRI-STATE REGION ON FRIDAY
SERVING AS A FOCUS FOR THUNDERSTORMS. THESE STORMS ARE EXPECTED TO
CONTINUE INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAMMERS

The radar

The Goodland radar (KGLD), 59 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 31, 1:00 PM MST
Where
Kit Carson County, 16 mi S of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -102.267

Hail, Cheyenne

When
August 31, 2:12 PM MST
Where
Cheyenne County, 4 mi S of Cheyenne Wells
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419348, 5419349.